Alert archive / Colorado / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 13, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 18, 2022, 1:33 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2022, 1:33 PM MDT (19:33 UTC)
- Expired
- May 18, 2022, 2:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Douglas County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 65 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2173 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
864
WUUS55 KBOU 181933
SVRBOU
COC035-039-182015-
/O.NEW.KBOU.SV.W.0013.220518T1933Z-220518T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
133 PM MDT Wed May 18 2022
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Southeastern Douglas County in northeastern Colorado...
West central Elbert County in east central Colorado...
* Until 215 PM MDT.
* At 132 PM MDT, a severe thunderstorm was located 8 miles northeast
of Greenland, or 27 miles north of Colorado Springs, moving
southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. People and
animals outdoors will be injured. Expect hail damage to
roofs, siding, windows, and vehicles.
* Locations impacted include...
Elbert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3923 10488 3938 10471 3915 10432 3913 10435
3913 10476
TIME...MOT...LOC 1932Z 313DEG 16KT 3926 10472
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CM2 follow-up statements
827
WWUS55 KBOU 182004
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
204 PM MDT Wed May 18 2022
COC035-039-182015-
/O.CON.KBOU.SV.W.0013.000000T0000Z-220518T2015Z/
Douglas CO-Elbert CO-
204 PM MDT Wed May 18 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR SOUTHEASTERN DOUGLAS AND WEST CENTRAL ELBERT COUNTIES...
At 203 PM MDT, a severe thunderstorm was located 8 miles southwest of
Elbert, or 21 miles north of Colorado Springs, moving southeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
southeastern Douglas and west central Elbert Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3920 10482 3927 10461 3913 10445 3913 10476
3917 10481
TIME...MOT...LOC 2003Z 335DEG 12KT 3917 10468
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CM690
WWUS55 KBOU 182022
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
222 PM MDT Wed May 18 2022
COC035-039-182032-
/O.EXP.KBOU.SV.W.0013.000000T0000Z-220518T2015Z/
Douglas CO-Elbert CO-
222 PM MDT Wed May 18 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS AND WEST
CENTRAL ELBERT COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern and east central Colorado.
LAT...LON 3920 10482 3927 10461 3913 10445 3913 10476
3917 10481
TIME...MOT...LOC 2022Z 313DEG 16KT 3912 10460
$$
CMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:43 AM MDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 18, 11:43 AM MDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1143 AM MDT Wed May 18 2022 .UPDATE... Issued at 816 AM MDT Wed May 18 2022 Taking a look at current temperature observations across the region, the high country remains on the cooler side this morning. GOES-16 indicates mid-high level cloud cover over the mountains and valleys; NBM has a persistent cloud decks staying over this region through the afternoon thus this update includes lower afternoon high temperatures for areas west of I-25. Relative humidity remains on the higher side (35-50 percent) this morning which should lower to 20-30 percent this afternoon. This will lead to pockets of near critical fire weather conditions in northern Weld/Lamar counties through late afternoon. && .SHORT TERM...(Today and tonight) Issued at 437 AM MDT Wed May 18 2022 Today, temperatures will be a few degrees cooler, with highs in the low 80s on the plains and 50s and 60s in the high country. A weak disturbance in the flow aloft will force scattered afternoon convection concentrated in the southern part of the forecast area, generally Park County, the Palmer Divide and adjacent plains, where there should be a little more heating, moisture, and instability. There is a marginal risk of severe storms bringing lightning, gusty winds, hail, and light rainfall. Inverted-v forecast soundings suggest the primary threat will be the gusty outflow winds. By evening, most storms should have exited east. Tonight, there will be increasing northwesterly to westerly flow aloft a strong jet moves over the Pacific Northwest. .LONG TERM...(Thursday through Tuesday) Issued at 437 AM MDT Wed May 18 2022 On Thursday a broad upper trough will stretch from the Pacific Northwest eastward into the Northern Great Plains States. Colorado will lie on the southern side of this system under the influence of a moderate westerly flow aloft. This pattern will lead to dry, very warm and breezy conditions across North Central and Northeastern Colorado. Downsloping flow east of the mountains will result in much above normal temperatures on the plains with max temperatures ranging between the mid 80s and lower 90s. Drastically colder and wetter weather is expected Thursday night through Saturday as the upper trough deepens over the Southern Rockies. Snow should develop in the Northern Mountains around midnight as mid level moisture and QG lift increases. A Canadian Front associated with the trough is expected to move across Northeastern Colorado Thursday evening bringing a sharp drop in temperatures along with gusty north to northeasterly winds. There could be some timing issues in when the precipitation develops across the area. The consensus of the models is that initially the moisture behind the front may be too shallow to produce precipitation overnight across the Front Range Urban Corridor. The exception may be areas further north such as the Fort Collins area where there will be better QG lift associated with the upper jet. The showers should gradually shift southward into Metro Denver sometime during the morning hours as the upslope deepens and QG lift increases. Model cross sections are suggesting a ramping up of the precipitation Friday afternoon as the upslope deepens behind a secondary surge. Many of deterministic and ensemble members are showing the deep upslope flow continuing across the Northern/ Central Front Range mountains and foothills and adjacent Plains/Palmer Divide through noon Saturday. In addition, there looks to be plenty of QG ascent from a 100KT upper jet over Central Colorado. The combination of these factors should produce a good amount of much needed precipitation across most of the forecast area. Confidence is growing that heavy snow will fall across the Front Range Mountains and foothills above 7000 feet with 6 to 18 inches of accumulation possible, Therefore, have decided to issue a Winter Storm Watch from midnight Friday through Noon Saturday for these areas. The heaviest snow should be focused over the eastern slopes with lighter amounts expected west of the divide. Snowfall amounts for the lower elevations are a little more tricky. At this time, it appears that the rain over the Front Range Urban Corridor may mix and change over to snow Friday night and continue into Saturday morning. The current thinking is that most of the snow should melt as it falls due to warm ground temperatures with mainly light accumulations expected. The Palmer Divide could see a few inches of accumulation due to colder temperatures. In addition, many plains locations could see a freeze both Saturday and Sunday morning as temperatures are forecasted to dip below 32 degrees. For Sunday into early next week, we should see a warming trend. However, the cool and unsettled weather may continue as another upper level shortwave is progged to move across the region. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1129 AM MDT Wed May 18 2022 Weak winds will trend from the north through early afternoon at all sites. Outflow from thunderstorms, which stay to the southeast of all terminals this afternoon, could shift winds periodically to the south. This evening into Thursday morning, typical drainage will occur turning clockwise. By late Thursday morning into the afternoon, winds will shift westerly and produce wind gusts up to 20-25kts due to strong downslope winds. No impacts for visibility thus VFR conditions will continue through the TAF period. && .FIRE WEATHER... Issued at 437 AM MDT Wed May 18 2022 Today, much of our northern plains will have minimum humidity in the 15 to 20 percent range and a few areas may briefly fall below 15 percent. These areas may also see a few marginal gusts of 25 to 30 mph, but any critical fire weather conditions should be limited in coverage and duration and in areas that have recently received precipitation, so we have decided not to issue any fire highlights. Very warm, dry and breezy weather will result in near-critical to critical fire weather conditions across South Park, the Southern Foothills, Plains and Palmer Divide on Thursday. && .HYDROLOGY... Issued at 437 AM MDT Wed May 18 2022 Today, scattered showers and storms will be concentrated in the southern part of the forecast area, generally Park County, the Palmer Divide and adjacent plains. Few storms are expected near the burn areas, and storms should move quickly and bring light precipitation. && .BOU WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday morning through Thursday evening for COZ214-216-238>251. Winter Storm Watch from late Thursday night through Saturday morning for COZ031-033-035. Winter Storm Watch from Friday afternoon through Saturday morning for COZ034-036. && UPDATE...AD SHORT TERM...EJD LONG TERM...jk AVIATION...AD FIRE WEATHER...EJD/jk HYDROLOGY...EJD
Hazardous weather outlook, May 18, 10:09 AM MDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1009 AM MDT Wed May 18 2022 COZ030>051-191615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1009 AM MDT Wed May 18 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated thunderstorms are possible across the Palmer Divide and nearby plains this afternoon. Storms should push eastward out of our region by early evening. These storms are likely to produce 40-50 mph wind gusts and small hail. Afternoon high temperatures will reach the upper 70s to lower 80s for the urban corridor and eastern plains. Mountains and valleys will reach the upper 50s to mid 60s. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very dry, warm, and breezy conditions Thursday with critical fire weather possible across South Park, the Front Range Foothills and eastern plains during the afternoon Thursday. Then, a late season snow storm will bring much colder temperatures and rain and snow to the mountains by early Friday and extend across the Urban Corridor and eastern plains by Friday afternoon and continuing into Saturday. The lower elevations will most likely see rain initially with a changeover to snow sometime Saturday morning. In addition, temperatures will drop significantly Saturday night and Sunday night with sub-freezing lows possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, May 18, 12:55 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Denver CO
1255 PM MDT Wed May 18 2022
COZ041-046-181945-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
1255 PM MDT Wed May 18 2022
...A strong thunderstorm will impact portions of northeastern Elbert
County through 145 PM MDT...
At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Agate, or 17 miles northwest of Limon, moving east
at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Limon and Agate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3927 10425 3945 10426 3947 10371 3926 10371
TIME...MOT...LOC 1854Z 268DEG 26KT 3936 10400
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CMSpecial weather statement, May 18, 1:30 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Denver CO
130 PM MDT Wed May 18 2022
COZ049-182015-
Washington County CO-
130 PM MDT Wed May 18 2022
...A strong thunderstorm will impact portions of southwestern
Washington County through 215 PM MDT...
At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Last Chance, or 27 miles north of Limon, moving east
at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thurman, Lindon, Anton and Last Chance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3956 10330 3957 10371 3972 10371 3984 10314
3957 10309
TIME...MOT...LOC 1930Z 261DEG 22KT 3966 10360
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CMThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 4:09 AM MDT | Winter Storm Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 10 more | 34 hr |
| May 18, 12:55 PM MDT | Special Weather Statement | BOU | Elbert | 50 min |
| May 18, 1:30 PM MDT | Special Weather Statement | BOU | Washington | 45 min |
| May 18, 1:53 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 37 min |
| May 18, 2:16 PM MDT | Red Flag Warning | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 13 more | 30 hr |
| May 18, 2:32 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 43 min |
| May 18, 3:01 PM MDT | Special Weather Statement | BOU | Elbert | 44 min |
| May 18, 3:17 PM MDT | Special Weather Statement | BOU | Lincoln | 43 min |
| May 18, 4:08 PM MDT | Special Weather Statement | BOU | Lincoln | 52 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.